Log in
Asthma UK community forum
12,195 members18,123 posts

Oral Steroids and weight gain...

Hi everyone,

I'm new here and this is my first post - so hope I'm getting this right!

I'd like some advice and I'm guessing this is a medical post since it relates to medication.

My asthma's been fairly well controlled (not taken more than 125 of seretide and occasional salbutamol) since childhood, but this year it's been a nightmare, and for the first time I've been prescribed a 5day course of 20mg prednisolone. The problem is that I am terrified of weight gain. I should probably mention that I have had an eating disorder in the past and although I'm healthy now, I definitely do not want my weight to be higher than it is now.

What experiences have other people had?

Sorry if this is irrelevant, just not sure where else to get info/support about this.My GP minimised the side effects - she would, knowing my history, because at the end of the day, she wants me to take them!

Thanks!

6 Replies
oldestnewest

Hello and welcome...

Some people feel that there appitite is decreased on steriods and lose weight I am on of the ones that put on weight however one course for 5 days isnt likely todo much.. odd pound! Its when you get into lots of courses it comes into a issue

Reply

Hi there,

Sorry to hear you've been unwell. 5 days on steroids is unlikely to cause you any significant weight gain. I've had lots of short courses before and haven't seen any change in my weight. It's only when I've been on long-term steroids when I've put weight on (more than 2 weeks at a time).

So don't worry. Feel better soon!

Gareth

Reply

Hi Ive been on steroids on and off since March.I have an eating disorder, every so often in my life it come back and gets me and must admit steroids do make me feel on edge.First time I took them I put on a stone in weight (dieted to lose it all) and was put back on them. But this last time was on then 4 weeks and have lost 8lb, Ive just gone off food which is very unlike me.Trouble is I'm so ill without them I've had to make a choice.Just be careful and let your family know how you feel.I know its a slippery slope,just take care.

Kate x

Reply

I remember the first few course of oral steroids i had in my teens, i was so worried that i would ballon over night!! I didnt and would say to you dont worry too much, a short burst of steroids will improve your chest and that is ultimately so important. wish you well soon.

Reply

Thanks for the feedback everyone. I was so worried I'd balloon in weight or totally lose control of my appetite - but I didn't. Not this time anyway. And I was careful. They did make me really low in mood though - I was an emotional wreck! That could've been my mind panicking about the weight though.

I've finished the course, and my breathing is better. I just need to try to keep it that way now. I'm glad I took them because they did help in that respect.

I really appreciate the support and it was good to hear about other people's experiences :-)

Reply

20mg is quite a small ammount and for only 5 days you wont put on any weight at all!! dont worry about it!! :) glad your feeling better!!

Reply

You may also like...